Hematomas of the skin and soft tissues are often treated with rest, ice, compression, elevation (RICE). Some health care practitioners may advocate heat as another treatment alternative. The pain of a hematoma is usually due to the inflammation surrounding the blood and may be treated with over-the-counter pain medications. The choice of medication depends upon the underlying health of the patient. For those patients who are taking anticoagulation medications, ibuprofen is relatively contraindicated (not recommended) because of the risk of gastrointestinal bleeding. Patients with liver disease should not take over-the-counter acetaminophen . When in doubt, it is wise to ask the health care practitioner or pharmacist for a recommendation.
Just a quibble with wording; in the note conerning arterial bleeding, the information given, is that where there is heavy arterial bleeding, death may result, "within minutes". I was taught that in some cases, such as a neck wound, it may take as little as eight seconds. Perhaps this is the difference, timewise, between the irrevocability of, vs. the actual, death? I was just wondering, if there could be some added benefit to stressing, even more greatly, the neccessity of responding quickly, by putting pressure on a wound, (although I think most people who are informed, will realize, they have to respond, immediately). Thank you, Dr. Kim, for your informative newsletter, its wide-ranging scope, personableness, lack of pretentiousness, its optimism, and unquestiionable depth. I've only just started reading it, really, and I'm very impressed! Thank you for making such good use of the net! -Henri Steenaart
Cortisone shots are generally accompanied by an anesthetic such as Carbocaine or Lidocaine. This deadens the area and indicates where the shot should be placed (the pain will go away about an hour while the anesthetic works). Most people who have reactions or allergies to cortisone really have the reaction to the anesthetic agent of the epinephrine (adrenaline), which may be in some forms of the injection. Epinephrine can cause tachycardia (rapid heart beat) in some patients. For others, the sight of a needle will cause this reaction and the feeling of being faint is often misinterpreted as an allergic reaction.